0

The full content of Annals is available to subscribers

Subscribe/Learn More  >
Articles |

Acute Liver Disease Associated with Erythromycins, Sulfonamides, and Tetracyclines

Jeffrey L. Carson, MD; Brian L. Strom, MD, MPH; Amy Duff, MHS; Anand Gupta, MD; Michele Shaw, PharmD; Frank E. Lundin, MD, DrPH; and Kiron Das, MD, PhD
[+] Article and Author Information

From the University of Medicine and Dentistry of New Jersey-Robert Wood Johnson Medical School, New Brunswick, New Jersey; the University of Pennsylvania School of Medicine, Philadelphia, Pennsylvania; Health Information Designs, Inc., Arlington, Virginia; the Food and Drug Administration, Rockville, Maryland. Requests for Reprints: Jeffrey L. Carson, MD, Division of General Internal Medicine, UMDNJ-Robert Wood Johnson Medical School, 97 Paterson Street, New Brunswick, NJ 08903. Grant Support: By Food and Drug Administration Cooperative Agreement FD-U-000079.


Copyright 2004 by the American College of Physicians


Ann Intern Med. 1993;119(7_Part_1):576-583. doi:10.7326/0003-4819-119-7_Part_1-199310010-00005
Text Size: A A A

Objective: To determine whether erythromycins, sulfonamides, and tetracyclines are associated with an increased risk for acute hepatitis.

Design: Case-control study.

Setting: Medicaid billing data from Michigan and Florida between 1980 and 1987.

Patients: The 107 cases included patients hospitalized with acute symptomatic hepatitis without an identifiable cause of liver disease noted in the medical record. Four controls per case were randomly selected and were matched for age, sex, and state.

Results: Five cases (4.7%) and four controls (0.9%) were exposed to erythromycins, yielding an odds ratio of 5.2 (95% CI, 1.1 to 26.6). No case or control was exposed to erythromycin estolate. Eight cases (7.5%) and three controls (0.7%) were exposed to oral sulfonamides, yielding an odds ratio of 11.4 (CI, 2.7 to 67.8). All (except one control) had received trimethoprim-sulfamethoxazole. Five cases (4.7%) and four controls (0.9%) were exposed to tetracyclines, yielding an odds ratio of 5.2 (CI, 1.4 to 19.7). The results did not change substantively for erythromycin or sulfonamides after adjustment using multiple logistic regression for age, sex, state, and use of other hepatotoxic drugs. With tetracyclines, however, the odds ratio decreased to 3.6 (CI, 0.9 to 14.3). Associations were also seen with isoniazid (P = 0.008) and rifampicin (P = 0.04). The number of patients developing acute symptomatic liver disease resulting in hospitalization for each million patients treated with a 10-day course of erythromycin was 2.28 cases; for sulfonamides, this Figure was 4.8 cases; and for tetracycline, the Figure was1.56 cases.

Conclusion: Erythromycin, sulfonamides, and tetracyclines are associated with acute symptomatic hepatitis resulting in hospitalization. Given the widespread use of these drugs, they will be among the more common drugs associated with hepatitis.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles
Hepatotoxicity of antibiotics. Acta Gastroenterol Belg 1995 May-Aug;58(3-4):290-6.
Antibiotic-associated hepatitis: update from 1990. Ann Pharmacother 1997;31(2):204-20.

Buy Now

to gain full access to the content and tools.

Want to Subscribe?

Learn more about subscription options

Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)